What are the safest drugs for ADD?

By JOE GRAEDON AND TERESA GRAEDON, Ph.D. Published:

Q. I have the attention span of a flea and have been diagnosed with ADD. My doctor prescribed Adderall to try and improve my ability to focus.

I don't find that it helps very much, and I worry that I might be at risk for heart problems. I do have high blood pressure. Are there safer medications I could ask my doctor about?

A. Your concerns are not unjustified. An expert panel for the Food and Drug Administration recently proposed stronger warnings for drugs prescribed to treat attention-deficit hyperactivity disorder. Stimulant medications such as amphetamine (Adderall) and methylphenidate (Concerta, Metadate, Ritalin) may raise blood pressure and increase the risk of heart attack, stroke or sudden death.

Since you already have hypertension, taking amphetamine could counteract the effectiveness of your blood pressure drugs. You may want to ask your physician about nonstimulant alternatives that won't affect your heart.

Q. Your article linking cholesterol medications to memory loss was not based on evidence. There are no studies showing that these drugs have a negative effect. Instead you used letters from readers, which are not scientific. I am concerned that some of my patients may have discontinued their cholesterol medicine.

A. We agree that these drugs can be valuable in preventing heart attacks and strokes. Most people can take them without complications. Those who experience difficulties, however, deserve to have their concerns taken seriously. No one should discontinue without consulting a physician.

We have heard from hundreds of readers who have had severe muscle pain and weakness as side effects of these medicines. Many others have written about memory problems or cognitive difficulties. We have received too many case reports of transient global amnesia to ignore. In this frightening condition, people temporarily lose memory of significant blocks of time.

We are sending you a one-hour CD of a radio interview we conducted with physicians who have studied this effect. Anyone who would like a copy of this CD, "The Dark Side of Statins," may send $16 to: People's Pharmacy (CD-523), P.O. Box 52027, Durham, NC 27717-2027 or visit our Web site, www.peoplespharmacy.com, and look for radio show No. 523.

Q. When I get a cold, it often becomes a sinus infection. The congestion is uncomfortable, but the headache is what really bothers me. Any suggestions for breaking this curse?

A. Another reader shared his approach to sinus headaches: "I use nasal saline for sinus headaches. Nasal saline was first recommended to me by my ear, nose and throat doctor. Ocean Mist is the brand-name OTC product. Xlear is a version with xylitol. Both come in small spray bottles. Generic versions of Ocean Mist can be found at most pharmacies for less than $3. Xlear is about $12 per bottle."

Xylitol is a natural sugar with antibacterial properties. Unlike decongestant nose sprays, nasal saline is not habit-forming.

Q. You had a question from a woman suffering vaginal dryness. I am using Estring, an estradiol ring. After 18 months, I have experienced no side effects, and my dryness is gone.

A. Estring is a prescription vaginal ring that releases 2 mg of estradiol over three months. It is convenient, and the dose of estrogen is quite low.

Q. I wonder whether some additive to Earl Grey tea might cause muscle pain and cramping. I am a yoga teacher with a generally mobile body. During the past couple of years, I have suffered worsening muscle pain, cramping and restricted movement. Medicine, acupuncture, physical therapy and massage all failed to provide lasting improvement.

When a recent flulike episode caused me stomach distress, I gave up my two cups of Earl Grey with breakfast and switched to regular orange pekoe tea. Within two weeks, all symptoms were gone and mobility was restored.

I am still drinking tea and have made no other conscious changes, so it seems that the Earl Grey tea is somehow the cause of my problems. What is there in Earl Grey that could set up this reaction?

A. A doctor in Austria published a case report on a 44-year-old man who developed severe muscle cramps in his feet and legs after he started drinking a lot of Earl Grey tea (The Lancet, April 27, 2002). The patient also had muscle twitching, but all the tests on the work-up were normal. When he stopped the Earl Grey tea, his symptoms also disappeared.

Earl Grey tea is flavored with bergamot oil, from the citrus fruit bergamot. It contains a compound called bergapten that can block potassium channels. Potassium flow in and out of the cells is crucial for muscle function, and this presumably explains why too much Earl Grey tea could cause muscle cramps.

Q. The lady who was concerned about her husband's hot food causing an ulcer should ease up. My stomach used to bother me until I started using jalapeno peppers, salsa and Tabasco sauce on scrambled eggs, hash browns, pinto beans and spaghetti sauce. I have no more stomach problems.

A. Despite its reputation, spicy food does not necessarily cause ulcers. Animal research suggests that the essence of chili peppers (capsaicin) may even help protect the stomach from aspirin damage.

Q. I am concerned about elderly people taking medical advice from their well-intentioned but completely unqualified children. My adult siblings convinced our parents to take herbs and supplements with no comprehension of how these might interact with prescribed medicines. My sibs believe they know as much or more than doctors.

My father died last year with liver complications. I hate to think of all the CoQ-10, echinacea, ginkgo, etc., that went through that vital organ. No amount of reasoning could counteract both my parents' faith in their children's advice over their doctors'.

Is there any way to let elderly people know that their prescription drugs might interact with herbs their kids recommend?

A. Your fears are completely justified. Herbs and dietary supplements can interact with many prescription medications. Certain combinations can be lethal. Unfortunately, physicians and pharmacists may not always be aware of such incompatibilities.

People can help prevent such complications by doing their own homework. We have addressed this issue in our 600-page paperback book, "The People's Pharmacy Guide to Home and Herbal Remedies." If you would like a copy, please send $6.99 plus $3 postage and handling to: Graedons' People's Pharmacy, Dept. HHR, P.O. Box 52027, Durham, NC 27717-2027. It can also be ordered from our Web site, www.peoplespharmacy.com.

In their column, Joe and Teresa Graedon answer questions from readers. E-mail them via their Web site: www.PeoplesPharmacy.com. Their newest book is "The People's Pharmacy Guide to Home and Herbal Remedies" (St. Martin's Press).

Want to leave your comments?

Sign in or Register to comment.